Pfizer tried to get out in front of the psychiatric side-effect issues on its stop-smoking drug by adding information about behavioral changes, mood swings, thoughts of suicide, etc.to the label last month.
But apparently the Food and Drug Administration doesn't think the company may have gone far enough. This afternoon the agency issued a "Public Health Advisory"on Chantix, which has become an important new revenue and profit driver at the pipeline- and portfolio-challenged PFE .
The most damning part of the FDA's statement is the suggestion for the first time that there could be a cause and effect. "As the agency's review of the adverse event reports proceeds, it appears increasingly likely that there may be an association between Chantix and serious neuropsychiatric symptoms," the FDA says in a press release.
Pfizer says around five million people have gotten prescriptions for Chantix since it came to market in 2006. The FDA says, so far, it has received reports of 39 suicides among Chantix users--34 of them in the U.S. On a conference call with reporters, officials also said they know of 491 people who have thought about suicide or may have tried to kill themselves.
In his opening remarks Dr. Bob Rappaport, Director of the Division of Anesthesia, Analgesia and Rheumatology Products, said:
"There are a number of compelling cases that truly look as if they are the result of exposure to the drug and not to other causes. These are very concerning findings for this product which is being very widely used."
Officials added that in the Chantix clinical trials in which nearly 4,000 people were on the drug that there was no evidence of psychiatric side effects.
But FDA officials acknowledged they're walking a bit of a fine line here between risks and benefits because smoking is such a big problem and serious public health threat and Chantix "is an extremely important drug and effective...." Dr. Rappaport said, "So, we want to provide fair balance in our evaluation."
During the q. and a. portion of the call, Dr. Rappaport seemed to pull in on his assessment about causality a little:
"It's certainly possible that these are related. We have no definitive evidence that there's a causal relationship here. It's just that they're strongly appearing to be related and as we go through our review we may reach a level where we believe there's clear causality, but we haven't gotten there yet."
So far, in a short period of time, we've gone from an "Early Communication" from the FDA telling doctors and Chantix patients to be on the lookout for abnormal behavior, to a voluntary label change by the company, to a "Public Health Advisory" from the FDA. It looks to me like Chantix may be headed for a so-called "Black Box" or severe safety warning on the label about all this.
Dr. Ponni Subbiah, Pfizer's Vice President of Medical Affairs, told me over the phone, "We feel a causal relationship has not been established, but it cannot be excluded, so it's something we need to evaluate."
She also pointed out that nicotine withdrawal is associated with neuropsychiatric events and that "it's important to keep in mind that smoking by itself is associated with an increased risk of suicide--heavy smokers more than light smokers."